Hail, Cherokee
- When
- July 11, 5:04 PM CST
- Where
- Cherokee County, 0.55 mi E of Faulkner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.100, -95.010
Quarter sized hail was reported.
Very intense storms developed across northeast Kansas during the early afternoon and moved through southeast Kansas during the late afternoon. Hail to the size of golf balls and wind gusts estimated at 70 mph occurred over Cherokee County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Very intense storms developed across northeast Kansas during the early afternoon and moved through southeast Kansas during the late afternoon. Hail to the size of golf balls and wind gusts estimated at 70 mph occurred over Cherokee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 11, 1:20 PM CST, 3 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 220 PM CDT Sat Jul 11 2020 .SHORT TERM...(This evening through Sunday) Issued at 146 PM CDT Sat Jul 11 2020 Across the Ozarks this afternoon, temperatures were in the upper 80s to lower 90s with heat index values from 95 to 104. Humidity values were in the 50 to 60 percent range, which for summer in the Ozarks is fairly typical. What may not be typical for this time of year is the upper level wave and cold front now moving south across northern Missouri and Kansas. The airmass in place across the Ozarks is pretty unstable with CAPE values in the 3500-4500 j/kg range with lapse rates at -8 or more. With the heat in place, the CINH over the area is below 100 j/kg for most locations. Shear, thanks to the upper level wave was in the 30-40kt range and there is some low level CAPE in place as well. All these ingredients should lead to the potential for severe weather to impact the area late this afternoon into this evening. Rather robust and severe storms have already developed across northwestern Kansas where the CAP was weakest. These storms were taking advantage of all the ingredients in place with storms tops exceeding 60 kft. This indicated that the updrafts in these storms are very strong. CAMS models have been showing this activity moving to the southeast through this afternoon and into the Ozarks and southeast Kansas late this afternoon into this evening. As the storms move southeast, the expectation is for a cold pool to develop as storm coverage increases. This will bring the potential for a strongly forced line of storms to develop and move through the region. With the instability in place, the storms will likely be severe with large hail up to baseballs in size and damaging winds in excess of 70 mph in the strongest storms. The trajectory would bring the best potential for the strongest storms to locations along and west of Highway 65. Areas to the east may see severe storms as well but the best potential area for the strongest storms will be to the west of Highway 65. The cold front will move through the region tonight with storm chances continuing to just before sunrise Sunday morning for far southern Missouri. Behind the front, a slightly cooler but drier airmass will move into the Ozarks which will feel rather nice and make for a pleasant day. .LONG TERM...(Sunday Night through Saturday) Issued at 146 PM CDT Sat Jul 11 2020 As we head into the start of the work week, temperatures and humidities will climb each day with heat indicies climbing into the 95 to 104 range by Tuesday afternoon and to 97 to 106 by Friday. Would expect heat headlines will be needed for much of next week. Little in the way of rain chances are expected next week though isolated afternoon storms from daytime heating may occur on a daily basis. Overall, the extended and long range forecast even into the following week of July 19-25th looks like it will remain generally hot and dry. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1232 PM CDT Sat Jul 11 2020 Clouds were beginning to develop across the area this afternoon as temperatures rise. This will continue as we go through the afternoon which may also allow for some scattered showers or storms to develop. As we head into this evening clouds and storm chances will increase a a front moves into the area. Where storms occur over terminals, ceilings and visibilities will be impacts with MVFR to IFR flight conditions. cloud cover will remain across the area through overnight and into Sunday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Hatch
Hazardous Weather Outlook National Weather Service Springfield MO 310 PM CDT Sat Jul 11 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 310 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. Elevated excessive heat risk. DISCUSSION... Afternoon heat index values will range from the upper 90s to the lower 100s this afternoon. Strong to severe thunderstorms have developed across northeastern Kansas and are expected to move south into the Ozarks and southeastern Kansas late this afternoon and this evening. Much of the region can expect storms as a storm complex moves south across the Ozarks. Several of these storms could become severe, with large hail up to the size of baseballs, and 70 mph wind gusts possible. A tornado or two may also occur with the most intense thunderstorms. Locations along and west of Highway 65 will have the best chances for significant severe weather but all locations across the Ozarks should expect severe thunderstorms. There will be a limited risk for flash flooding in locations that receive training thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An extended period of excessive heat is expected beginning Tuesday and continuing through at least Friday. Heat index values could exceed 105 degrees in some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for All of the Ozarks and southeastern Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
Special Weather Statement
National Weather Service Springfield MO
449 PM CDT Sat Jul 11 2020
KSZ073-112230-
Bourbon KS-
449 PM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOURBON COUNTY UNTIL 530
PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blue Mound, or 12 miles southwest of Mound City, moving east at 45
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fulton... Mapleton...
Harding... Hammond...
Xenia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas...and west central Missouri.
LAT...LON 3803 9508 3804 9468 3803 9461 3791 9462
3799 9508
TIME...MOT...LOC 2148Z 283DEG 38KT 3806 9503
PerezThe Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported.
A trained spotter reported up to golf ball sized hail in a mainly rural area near the interchange of Highway 166 and 107th Street.
A trained spotter estimated winds near 70 mph near the intersection of Highway 166 and 107th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911757, 911758, 911759.